Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 495, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 2017, 3:08 AM CDT for Kiowa County, Tillman County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2017, 3:08 AM CDT (08:08 UTC)
- Expired
- Jun 9, 2017, 4:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 31 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:22 AM CDT, 46 minutes earlier.
Area forecast discussion, Jun 9, 2:22 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Norman OK 222 AM CDT Fri Jun 9 2017 .DISCUSSION... Scattered to numerous showers and thunderstorms have developed across western Oklahoma this morning. Convection is developing in response to isentropic ascent, which is augmented by a low-level jet. The primary hazard from any thunderstorms will be localized flooding as the slow eastward progression is resulting in training of thunderstorms. The secondary hazard will be large hail due to a combination of shear (effective bulk shear of 30-40 knots) and elevated instability (MUCAPE of 1000-1500 J/kg). Short-term guidance indicates the low-level jet (and associated isentropic ascent) will continue to shift eastward this morning. This seems to follow the general trend of convective-allowing models to slowly shift the convection east-southeast later this morning. Therefore, opted to increase the chance of precipitation primarily across south central Oklahoma for this morning. The low- level jet is forecast to weaken as it shifts eastward, so would expect rainfall intensity to decrease as these storms shift into parts of central Oklahoma. Showers/storms should end late morning as isentropic ascent weakens. After today, rising mid-level heights and a developing low-level thermal ridge will warm temperatures to above average in the 90Fs. A tight surface pressure gradient (~12 mb change in pressure between southeast Oklahoma and northwest Oklahoma Saturday through Monday afternoons) will result in gusty southerly winds each afternoon. Therefore, expect Saturday through Monday to be similar each day with warm temperatures, humid conditions, breezy southerly winds, and dry conditions. By Tuesday, a cold front and/or dryline may result in a chance of thunderstorms--primarily across western/northwest Oklahoma. This front is expected to stall somewhere in the vicinity of the Kansas/Oklahoma border. A moist, unstable atmosphere will result in a continued chance of thunderstorms on Wednesday in vicinity of the boundary. These thunderstorms could result in an effective boundary that may shift southward Wednesday night. The remnant boundary and an unstable atmosphere will result in a continued chance of showers and thunderstorms on Thursday. Confidence on location for Thursday is low as it will depend on any effective boundary, which will be augmented by the previous day's convection. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 83 68 89 71 / 40 10 0 0 Hobart OK 90 69 94 72 / 20 10 0 0 Wichita Falls TX 89 71 93 71 / 40 10 0 0 Gage OK 88 69 94 71 / 10 10 0 0 Ponca City OK 84 69 91 72 / 10 10 0 0 Durant OK 83 67 88 68 / 40 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/10
Hazardous weather outlook, Jun 8, 10:29 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1029 PM CDT Thu Jun 8 2017 OKZ004>048-050>052-TXZ083>090-091100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1029 PM CDT Thu Jun 8 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Elevated storms are expected to be scattered across the western half of Oklahoma and adjacent parts of north Texas overnight. The severe weather threat with these storms will be low, but some marginally severe hail will be possible through about 4 am. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Scattered non-severe storms will be possible Friday morning across central and southern Oklahoma, and western north Texas. Thunderstorm chances return next Tuesday and Wednesday of next week. Severe storms will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jun 9, 1:29 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 AM CDT FRI JUN 9 2017
OKZ022-035-037-038-044-090730-
Kiowa OK-Tillman OK-Cotton OK-Washita OK-Comanche OK-
129 AM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...northeastern
Tillman...Cotton...south central Washita and Comanche Counties Until
230 AM CDT...
AT 126 AM CDT, strong thunderstorms extended from near Hobart to
Lawton to near Walters, and were moving southeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Flooding in areas of poor drainage...
This includes Interstate 44 between mile markers 9 and 42.
LAT...LON 3511 9925 3518 9888 3491 9862 3486 9862
3485 9856 3455 9826 3415 9814 3414 9831
3416 9837 3413 9840 3447 9877
TIME...MOT...LOC 0626Z 342DEG 9KT 3504 9905
CMSLocal storm report, Jun 9, 1:47 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 AM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST 4 SE HOBART 34.99N 99.04W
06/09/2017 M62 MPH KIOWA OK MESONET
&&
MAHALESpecial weather statement, Jun 9, 2:14 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
214 AM CDT FRI JUN 9 2017
OKZ045-TXZ086-089-090-090745-
Jefferson OK-Clay TX-Wichita TX-Archer TX-
214 AM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR west central Jefferson...northern
Clay...southeastern Wichita and northern Archer Counties Until 245 AM
CDT...
AT 211 AM CDT, a strong thunderstorm was located 5 miles northwest
of Petrolia, moving east at 20 MPH. Additional storms were just west
of Wichita Falls.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Petrolia, Byers, Dean, Jolly,
Sheppard AFB, Mankins, Dundee, Lakeside City, Pleasant Valley,
Cashion and Charlie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3367 9895 3399 9873 3412 9822 3411 9817
3414 9814 3415 9811 3390 9804 3363 9895
TIME...MOT...LOC 0711Z 258DEG 19KT 3406 9830
CMSLocal storm report, Jun 9, 2:31 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
231 AM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM HAIL HOBART 35.03N 99.09W
06/09/2017 E1.00 INCH KIOWA OK PUBLIC
&&
MAHALELocal storm report, Jun 9, 2:32 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
232 AM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM TSTM WND GST HOBART 35.03N 99.09W
06/09/2017 M70 MPH KIOWA OK PUBLIC
&&
MAHALESpecial weather statement, Jun 9, 2:39 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 AM CDT FRI JUN 9 2017
OKZ034>036-090815-
Kiowa OK-Greer OK-Jackson OK-
239 AM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southeastern
Greer and north central Jackson Counties Until 315 AM CDT...
AT 238 AM CDT, a strong thunderstorm was located near Granite, moving
south at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3497 9948 3506 9928 3491 9913 3476 9924
3479 9946
TIME...MOT...LOC 0738Z 338DEG 23KT 3494 9933
CMSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:33 PM CDT | Special Weather Statement | OUN | Comanche, Custer, Kiowa, Tillman, Washita | 57 min |
| Jun 9, 12:03 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 20 min |
| Jun 9, 12:27 AM CDT | Special Weather Statement | OUN | Comanche, Custer, Kiowa, Washita | 63 min |
| Jun 9, 12:44 AM CDT | Areal Flood Advisory | OUN | Custer, Washita | 3 hr |
| Jun 9, 1:14 AM CDT | Flash Flood Warning | OUN | Custer, Washita | 3 hr |
| Jun 9, 1:19 AM CDT | Areal Flood Advisory | OUN | Comanche | 116 min |
| Jun 9, 1:29 AM CDT | Special Weather Statement | OUN | Comanche, Cotton, Kiowa | 61 min |
| Jun 9, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 41 min |
| Jun 9, 2:05 AM CDT | Areal Flood Advisory | OUN | Comanche, Kiowa | 3 hr |
| Jun 9, 2:39 AM CDT | Special Weather Statement | OUN | Greer | 36 min |
| Jun 9, 3:14 AM CDT | Special Weather Statement | OUN | Jackson | 31 min |
| Jun 9, 3:37 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 53 min |
| Jun 9, 3:50 AM CDT | Areal Flood Advisory | OUN | Cotton, Tillman | 3 hr |
| Jun 9, 4:00 AM CDT | Flash Flood Warning | OUN | Cotton, Tillman | 3 hr |
| Jun 9, 4:04 AM CDT | Special Weather Statement | OUN | Tillman | 26 min |
| Jun 9, 4:23 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 52 min |
| Jun 9, 2:14 AM CDT | Special Weather Statement | OUN | Wichita | 31 min |
| Jun 9, 4:05 AM CDT | Special Weather Statement | OUN | Wichita | 25 min |
| Jun 9, 4:33 AM CDT | Areal Flood Advisory | OUN | Archer, Wichita | 3 hr |
| Jun 9, 4:58 AM CDT | Flash Flood Warning | OUN | Wichita | 3 hr |
| Jun 9, 5:15 AM CDT | Special Weather Statement | OUN | Wilbarger | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.